Alert archive / Virginia / Flash Flood Warnings in 2016
Flash Flood Warning 36, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at Jun 28, 2016, 10:50 PM EDT for 4 counties in Virginia. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 28, 2016, 10:50 PM EDT (02:50 UTC)
- Expired
- Jun 29, 2016, 1:45 AM EDT
- In force
- 3 hr
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Flood severity
- None
Counties City of Fredericksburg, VA, Culpeper County, VA, Spotsylvania County, VA, Stafford County, VA
The radar
The Sterling radar (KLWX), 83 km from the middle of the area, began a volume at 02:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 28, 11:12 PM EDT | FLASH FLOOD | 4 Nne Spotsylvania, VA | DEERFIELD DRIVE REPORTED FLOODED AND CLOSED BETWEEN BUCK LANE AND FAWN CIRCLE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 2.8 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 86 J/kg
- Mixed-layer CIN
- -140 J/kg
- Mixed-layer LCL
- 1495 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
162
WGUS51 KLWX 290250
FFWLWX
VAC047-177-179-630-290545-
/O.NEW.KLWX.FF.W.0036.160629T0250Z-160629T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1050 PM EDT TUE JUN 28 2016
THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHWESTERN STAFFORD COUNTY IN NORTHERN VIRGINIA...
THE CITY OF FREDERICKSBURG IN CENTRAL VIRGINIA...
SOUTHEASTERN CULPEPER COUNTY IN NORTHERN VIRGINIA...
CENTRAL SPOTSYLVANIA COUNTY IN CENTRAL VIRGINIA...
* UNTIL 145 AM EDT
* AT 1050 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
HEAVY RAIN ACROSS THE AREA. UP TO TWO INCHES OF RAIN HAVE ALREADY
FALLEN. ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE
POSSIBLE. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.
* SOME LOCATIONS THAT ARE EXPECTED TO EXPERIENCE FLOODING INCLUDE...
FREDERICKSBURG...MASSAPONAX...SPOTSYLVANIA...FALMOUTH...STONES
CORNER...POST OAK...WHITE OAK...ALSOP...BROOKFIELD...SPRING
VALLEY...HOLLY CORNER...DUNAVANT...CHANCELLORSVILLE...COOKSTOWN...
LEELAND...SNELL AND BROKENBURG.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.
&&
LAT...LON 3813 7774 3839 7769 3835 7737 3825 7737
3815 7747
$$
HTS2 follow-up statements
659
WGUS71 KLWX 290343
FFSLWX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1143 PM EDT TUE JUN 28 2016
VAC047-290351-
/O.CAN.KLWX.FF.W.0036.000000T0000Z-160629T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CULPEPER VA-
1143 PM EDT TUE JUN 28 2016
...THE FLASH FLOOD WARNING FOR SOUTHEASTERN CULPEPER COUNTY IS
CANCELLED...
LAT...LON 3813 7774 3834 7763 3835 7737 3825 7737
3815 7747
$$
VAC177-179-630-290545-
/O.CON.KLWX.FF.W.0036.000000T0000Z-160629T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
STAFFORD VA-CITY OF FREDERICKSBURG VA-SPOTSYLVANIA VA-
1143 PM EDT TUE JUN 28 2016
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 AM EDT FOR
SOUTHWESTERN STAFFORD AND NORTHEASTERN SPOTSYLVANIA COUNTIES AND THE
CITY OF FREDERICKSBURG...
AT 1141 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS EXITING THE
AREA. LOCALLY IN EXCESS OF THREE INCHES OF RAIN HAVE ALREADY FALLEN.
AS THIS WATER DRAINS, FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
FREDERICKSBURG...MASSAPONAX...SPOTSYLVANIA...FALMOUTH...STONES
CORNER...POST OAK...WHITE OAK...ALSOP...BROOKFIELD...SPRING VALLEY...
CHANCELLORSVILLE...SNELL AND BROKENBURG.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.
&&
LAT...LON 3813 7774 3834 7763 3835 7737 3825 7737
3815 7747
$$
HTS762
WGUS71 KLWX 290541
FFSLWX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
141 AM EDT WED JUN 29 2016
VAC177-179-630-290550-
/O.EXP.KLWX.FF.W.0036.000000T0000Z-160629T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
STAFFORD VA-CITY OF FREDERICKSBURG VA-SPOTSYLVANIA VA-
141 AM EDT WED JUN 29 2016
...THE FLASH FLOOD WARNING FOR SOUTHWESTERN STAFFORD AND NORTHEASTERN
SPOTSYLVANIA COUNTIES AND THE CITY OF FREDERICKSBURG WILL EXPIRE AT
145 AM EDT...
THE HEAVY RAIN HAS ENDED. FLASH FLOODING IS NO LONGER EXPECTED. BE
ALERT FOR REMAINING STANDING WATER AND CONTINUE TO FOLLOW ROAD
CLOSURES.
LAT...LON 3813 7774 3834 7763 3835 7737 3825 7737
3815 7747
$$
HTSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jun 28, 9:30 PM EDT, 1 hour 20 minutes earlier.
Area forecast discussion, Jun 28, 9:30 PM EDT, 1 hour 20 minutes before
Area Forecast Discussion National Weather Service Baltimore MD/Washington DC 930 PM EDT Tue Jun 28 2016 .SYNOPSIS... A cold front will continue to move southeast tonight and stall to the south by Wednesday morning. High pressure will build in the wake of the front. The next cold front crosses the area Saturday, stalling over the southern Mid-Atlantic Sunday and eventually pushing south Monday as high pressure builds in from the north. && .NEAR TERM /THROUGH tonight/... Expanded the severe thunderstorm watch to the rest of the southeastern zones and most of the waters and extended until midnight. Balt- wash metro areas have been cancelled from the watch as expected. Overnight, the upper trough will move through and may promote isolated showers over the area. This will all be south of the area by daybreak. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/... The front should push far enough south on Wednesday and Wednesday night that dry weather will prevail across the forecast area, although there may be some clouds at times given mid-level troughing. Temperatures and humidity will be a notch lower. The boundary will return back north on Thursday and Thursday night as the high moves to the east. GFS continues to be the wettest model on Thursday, but there will be a return southerly flow, so will keep small POPs over southern parts of the CWA. Temperatures and humidity will creep back upward. && .LONG TERM /FRIDAY THROUGH TUESDAY/... An upper trough of low pressure and associated cold front at the surface will move across the region Friday and Friday night. The chance for showers and thunderstorms will accompany the front. The timing and placement of precipitation development is uncertain at this time, but given bulk shear around 30 kt, a few stronger storms could occur. Unsettled conditions could linger through much of the weekend as the associated surface cold front lingers just to our south. Additional showers and thunderstorms could develop along this front Saturday through Sunday night. The next storm system will develop along the front at the western end of the Ohio Valley Sunday night into Monday as the stalled front starts tracking northward as a warm front. The threat for showers and thunderstorms will be concentrated across central and southern Virginia by the end of the weekend. This shower and thunderstorm threat will then propagate north toward the Mason-Dixon line as the newly-formed storm system moves parallel to the Ohio Valley Monday through Tuesday. && .AVIATION /02Z WEDNESDAY THROUGH SUNDAY/... A cold front will cross from the NW tonight with leading thunderstorms moving SE from DC metros. Depending on how quickly drier air arrives, there could be some fog, but did not feel confident enough to put in the TAFs. VFR in high pressure Wednesday and Wednesday night. Front returns north Thursday and Thursday night, although the probability of precipitation is low. MVFR or IFR conditions possible at times Friday through the weekend with showers and thunderstorms. Winds southwest to west 5 to 10 knots Friday and Friday night. && .MARINE... Ongoing thunderstorms for southern MD waters. Cold Front pushes south Wednesday and returns north late this week, with a cold front being slow to push into the area this weekend. In general, sub-SCA conditions expected. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...None. MD...None. VA...None. WV...None. MARINE...None. && SYNOPSIS...BAJ/ADS NEAR TERM...BAJ/ADS SHORT TERM...ADS LONG TERM...KLW AVIATION...BAJ/ADS/KLW MARINE...BAJ/ADS/KLW
Hazardous weather outlook, Jun 28, 9:23 PM EDT, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 923 PM EDT TUE JUN 28 2016 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-300130- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES- ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD- PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 923 PM EDT TUE JUN 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT NORTH-CENTRAL VIRGINIA...SOUTHERN MARYLAND...AND SURROUNDING CHESAPEAKE BAY WATERS UNTIL MIDNIGHT. THE MAIN THREAT IS DAMAGING WIND. LOCALIZED FLASH FLOODING CONTINUES TO BE POSSIBLE WITH THUNDERSTORMS THROUGH THIS EVENING...PARTICULARLY IN URBAN AREAS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-300130- WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY- NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY- NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN- NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE- HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT- EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON- EASTERN PENDLETON- 923 PM EDT TUE JUN 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. JACKSON
In the hours before
Local storm report, Jun 28, 9:55 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
955 PM EDT TUE JUN 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0701 PM TSTM WND DMG 1 S COLLEGE PARK 38.99N 76.94W
06/28/2016 PRINCE GEORGES MD PUBLIC
ROOF OF PARKING GARAGE DAMAGED BY HIGH WINDS.
&&
EVENT NUMBER LWX1604351
DHLocal storm report, Jun 28, 9:58 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
958 PM EDT TUE JUN 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0932 PM MARINE TSTM WIND 1 SW QUANTICO 38.51N 77.30W
06/28/2016 M44 MPH PRINCE WILLIAM VA AWOS
38-KNOT WIND GUST MEASURED AT QUANTICO MARINE BASE.
&&
EVENT NUMBER LWX1604352
DHLocal storm report, Jun 28, 10:04 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1004 PM EDT TUE JUN 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0732 PM TSTM WND DMG 2 WSW GARRISONVILLE 38.47N 77.46W
06/28/2016 STAFFORD VA 911 CALL CENTER
MULTIPLE TREES DOWN NEAR THE INTERSECTION OF
GARRISONVILLE ROAD AND SHELTON SHOP ROAD.
&&
EVENT NUMBER LWX1604353
DHLocal storm report, Jun 28, 10:12 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1012 PM EDT TUE JUN 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0931 PM TSTM WND DMG 1 NE FREDERICKSBURG 38.31N 77.48W
06/28/2016 CITY OF FREDERICKS VA 911 CALL CENTER
WIRES DOWN NEAR THE INTERSECTION OF POWHATAN STREET AND
COLLEGE AVENUE.
&&
EVENT NUMBER LWX1604354
DHLocal storm report, Jun 28, 10:27 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1027 PM EDT TUE JUN 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0953 PM TSTM WND DMG 1 E FAIRVIEW BEACH 38.33N 77.23W
06/28/2016 KING GEORGE VA 911 CALL CENTER
TREE DOWN AT THE INTERSECTION OF POTOMAC LANDING DRIVE
AND MARINEVIEW ROAD.
&&
EVENT NUMBER LWX1604355
DHLocal storm report, Jun 28, 10:29 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1029 PM EDT TUE JUN 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0811 PM TSTM WND DMG 2 NNW DAHLGREN 38.36N 77.07W
06/28/2016 KING GEORGE VA 911 CALL CENTER
TREE DOWN NEAR THE INTERSECTION OF OWENS DRIVE AND
MATHIAS POINT ROAD.
&&
EVENT NUMBER LWX1604356
DHThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 8:43 PM EDT | Special Marine Warning | LWX | 47 min | |
| Jun 28, 8:53 PM EDT | Severe Thunderstorm Warning | LWX | Fairfax, Fauquier, Prince William, Stafford | 37 min |
| Jun 28, 8:58 PM EDT | Severe Thunderstorm Warning | LWX | Culpeper, Fairfax, Fauquier, Prince William, City of Fairfax, City of Manassas and 1 more | 36 min |
| Jun 28, 9:07 PM EDT | Flash Flood Warning | LWX | Fauquier, Prince William, Stafford | 3 hr |
| Jun 28, 9:08 PM EDT | Severe Thunderstorm Warning | LWX | Fauquier, Prince William, Stafford | 43 min |
| Jun 28, 9:14 PM EDT | Special Marine Warning | LWX | 2 hr | |
| Jun 28, 9:29 PM EDT | Severe Thunderstorm Warning | LWX | Culpeper, King George, Orange, Spotsylvania, Stafford, City of Fredericksburg | 46 min |
| Jun 28, 9:31 PM EDT | Special Marine Warning | LWX | 119 min | |
| Jun 28, 10:20 PM EDT | Areal Flood Warning | LWX | Culpeper, Fauquier, Stafford | 6 hr |
| Jun 28, 11:05 PM EDT | Severe Thunderstorm Warning | LWX | Spotsylvania | 25 min |
| Jun 29, 2:36 PM EDT | Small Craft Advisory | LWX | 4 hr |
Nearby
Flash Flood Warnings in Virginia, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.